Alert archive / Kansas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 173, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Sep 7, 2015, 5:29 PM CDT for Dickinson County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 7, 2015, 5:29 PM CDT (22:29 UTC)
- Expired
- Sep 7, 2015, 6:15 PM CDT
- In force
- 46 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Dickinson County, KS
The radar
The Topeka radar (KTWX), 91 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 7, 3:37 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 10.5 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 898 J/kg
- Mixed-layer CIN
- -182 J/kg
- Mixed-layer LCL
- 1268 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 291 m²/s²
- 0-3 km storm-relative helicity
- 328 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
708
WUUS53 KTOP 072229
SVRTOP
KSC041-072315-
/O.NEW.KTOP.SV.W.0173.150907T2229Z-150907T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
529 PM CDT MON SEP 7 2015
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DICKINSON COUNTY IN CENTRAL KANSAS...
* UNTIL 615 PM CDT
* AT 528 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GYPSUM...
MOVING EAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...MEASURED AT THE SALINA AIRPORT AT 518 PM CDT.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
ABILENE...HERINGTON...SOLOMON...ENTERPRISE...HOPE...WOODBINE AND
CARLTON.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 267 AND 280.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3893 9737 3896 9737 3895 9693 3862 9694
3861 9737 3891 9737 3892 9738 3893 9738
TIME...MOT...LOC 2228Z 271DEG 32KT 3878 9749
HAIL...0.88IN
WIND...60MPH
$$
BOWEN2 follow-up statements
651
WWUS53 KTOP 072254
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
554 PM CDT MON SEP 7 2015
KSC041-072315-
/O.CON.KTOP.SV.W.0173.000000T0000Z-150907T2315Z/
DICKINSON-
554 PM CDT MON SEP 7 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR DICKINSON COUNTY...
AT 554 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTHEAST
OF GYPSUM...MOVING EAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
ABILENE...HERINGTON...SOLOMON...ENTERPRISE...HOPE...WOODBINE AND
CARLTON.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 267 AND 280.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3893 9737 3896 9737 3895 9693 3862 9694
3861 9737 3891 9737 3892 9738 3893 9738
TIME...MOT...LOC 2254Z 270DEG 26KT 3878 9736
HAIL...0.88IN
WIND...60MPH
$$
BOWEN045
WWUS53 KTOP 072306
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
606 PM CDT MON SEP 7 2015
KSC041-072316-
/O.EXP.KTOP.SV.W.0173.000000T0000Z-150907T2315Z/
DICKINSON-
606 PM CDT MON SEP 7 2015
...THE SEVERE THUNDERSTORM WARNING FOR DICKINSON COUNTY WILL EXPIRE
AT 615 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY
WINDS NEAR 50 MPH AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR
CENTRAL KANSAS.
LAT...LON 3893 9737 3896 9737 3895 9693 3862 9694
3861 9737 3891 9737 3892 9738 3893 9738
TIME...MOT...LOC 2304Z 271DEG 32KT 3878 9736
$$
BOWENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 4:28 PM CDT, 1 hour 1 minute earlier.
Area forecast discussion, Sep 7, 4:28 PM CDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 428 PM CDT MON SEP 7 2015 .SHORT TERM...(THIS EVENING THROUGH Tuesday) ISSUED AT 402 PM CDT MON SEP 7 2015 Showers and isolated storms continued off and on through the afternoon hours in a zone of 1000-900mb convergence, weak isentropic lift and the presence of a weak wave. Although the bulk of the precipitation has moved east into missouri expect isolated to scattered showers to continue across east central Kansas into the early evening hours. Further north near the Nebraska border where few clouds have allowed temperatures to warm into the lower to mid 90s. Latest measoanalysis shows about 40 to 50kts of effective shear, 1500-3000 J/kg of CAPE and no cap in place. Isolated thunderstorms have developed just to the northwest of the forecast area and were moving northeast across southern Nebraska at 1930Z. Latest runs of the HRRR and the RAP suggest further development across north central Kansas into the evening hours, with additional development from central Kansas across northeast Kansas through the evening hours. Storms that can develop across the northern counties may be severe with hail, strong winds and an isolated tornado possible. Another round of storms is expected overnight into Tuesday morning as the upper level trough progresses eastward across the Northern and Central Plains. Good moisture transport is expected into northeast Kansas overnight with precipitable water around 2 inches which will increase the potential for locally heavy rainfall. The front is expected to move slowly southeast across the forecast area on Tuesday then moving out of east central Kansas Tuesday evening. Showers and thunderstorms will likely be ongoing in the morning hours and then continue along the boundary in the afternoon. Clouds south of I-70 have kept temperatures in check in the upper 70s to upper 80s. Will likely still see some fluctuations in temperatures through the late afternoon where the sun can come out. Tonight, lows should cool into the low to mid 70s with highs on Tuesday only in the low to mid 80s. .LONG TERM...(Tuesday NIGHT THROUGH Monday) ISSUED AT 402 PM CDT MON SEP 7 2015 Cold front and associated showers and thunderstorms should be moving to the southeast out of east central KS Tuesday evening. Then surface high pressure builds in with pleasant temperatures and lower humidities for Wednesday and Wednesday night. Northwest flow aloft then sets up through the end of the week with the first in a series of disturbances possibly affecting north central KS by late Thursday afternoon. That system moves through Thursday night through Friday with a good chance of thunderstorms during this time. Subsidence behind the trough and associated surface high pressure builds in for Saturday, and an upper ridge builds eastward for Sunday and Monday, keeping the weekend into Monday dry. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z Tuesday AFTERNOON) ISSUED AT 1236 PM CDT MON SEP 7 2015 Currently a weak shortwave is still making its way over northeast KS. A few showers remain to the South of the terminals, but trends continue in weakening and decreasing coverage. Improvements in CIGS at KTOP should continue over the next couple hours. The balance of the afternoon and early evening look VFR at this point. Confidence into the evening decreases with storm chances once again in the overall picture. However, coverage and exact timing are not certain. Have included VCTS in the overnight period again as the Low Level Jet will still be influencing the terminals and low- level boundary will still be a factor in the overall forecast likely through the entire period. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...53 LONG TERM...GDP AVIATION...Drake
Hazardous weather outlook, Sep 7, 3:49 PM CDT, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 349 PM CDT MON SEP 7 2015 KSZ008>012-020>024-026-034>040-054>056-058-059-082100- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 349 PM CDT MON SEP 7 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH THE EVENING HOURS, THEN BECOME MORE NUMEROUS OVERNIGHT. A FEW OF THESE STORMS COULD BE SEVERE WITH DAMAGING WIND GUSTS...LARGE HAIL AND LOCALLY HEAVY RAINFALL THE PRIMARY HAZARDS. AN ISOLATED TORNADO IS ALSO POSSIBLE NORTH OF A CONCORDIA TO HOLTON LINE THROUGH MID EVENING. ADDITIONAL OVERNIGHT THUNDERSTORMS MAY BRING LOCALLY HEAVY RAINFALL...MAINLY TO AREAS NORTH OF INTERSTATE 70. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORM CHANCES CONTINUE TUESDAY INTO TUESDAY EVENING AS THE SURFACE FRONT AND UPPER SYSTEM MOVE THROUGH THE AREA. A FEW OF THESE STORMS COULD BE STRONG TO SEVERE. LOCALLY HEAVY RAINFALL WILL ALSO CONTINUE TO BE A HAZARD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED MAINLY ALONG AND NORTH OF A CONCORDIA TO HOLTON LINE LATE THIS AFTERNOON AND EVENING. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
In the hours before
Local storm report, Sep 7, 4:22 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
422 PM CDT MON SEP 07 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM TORNADO 3 N BREMEN 39.94N 96.79W
09/07/2015 MARSHALL KS EMERGENCY MNGR
TRAINED SPOTTER OBSERVED DEBRIS CLOUD.
&&
BYRNELocal storm report, Sep 7, 4:50 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
450 PM CDT MON SEP 07 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM TSTM WND DMG OKETO 39.96N 96.60W
09/07/2015 MARSHALL KS EMERGENCY MNGR
REPORTED LARGE TREES DOWN AND POWER OUTAGES.
&&
BYRNELocal storm report, Sep 7, 5:12 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
512 PM CDT MON SEP 07 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM TSTM WND GST 2 S SUMMERFIELD 39.97N 96.35W
09/07/2015 E60 MPH MARSHALL KS EMERGENCY MNGR
&&
BYRNESpecial weather statement, Sep 7, 5:13 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 513 PM CDT MON SEP 7 2015 KSZ010-011-072245- MARSHALL-NEMAHA- 513 PM CDT MON SEP 7 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NEMAHA AND NORTHEASTERN MARSHALL COUNTIES UNTIL 545 PM CDT... AT 512 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SUMMERFIELD...MOVING EAST AT 25 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... AXTELL. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR NORTHEASTERN KANSAS. LAT...LON 3987 9601 3986 9633 4000 9634 3999 9601 TIME...MOT...LOC 2212Z 269DEG 23KT 3997 9625 BOWEN
Special weather statement, Sep 7, 5:24 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 524 PM CDT MON SEP 7 2015 KSZ034-072300- OTTAWA- 524 PM CDT MON SEP 7 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTTAWA COUNTY UNTIL 600 PM CDT... AT 524 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BENNINGTON...MOVING EAST AT 25 MPH. WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BENNINGTON AND NILES. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR NORTH CENTRAL KANSAS. LAT...LON 3912 9737 3896 9737 3896 9772 TIME...MOT...LOC 2224Z 250DEG 22KT 3899 9755 BB
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 3:19 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 41 min |
| Sep 7, 3:39 PM CDT | Tornado Warning | TOP | Washington | 36 min |
| Sep 7, 4:14 PM CDT | Tornado Warning | TOP | Washington | 9 min |
| Sep 7, 4:16 PM CDT | Tornado Warning | TOP | Marshall | 29 min |
| Sep 7, 4:44 PM CDT | Tornado Warning | TOP | Marshall | 31 min |
| Sep 7, 5:13 PM CDT | Special Weather Statement | TOP | Nemaha | 32 min |
| Sep 7, 5:24 PM CDT | Special Weather Statement | TOP | Ottawa | 36 min |
| Sep 7, 6:07 PM CDT | Special Weather Statement | TOP | Dickinson | 38 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.